Bilastine tablets (Ilaxten)

384 Users are discussing this topic

Bilastine relieves allergic symptoms.

Take one tablet daily. Take the tablet when your stomach is empty (so, one hour before a meal, or alternatively, two hours after eating a meal). Do NOT take the tablet with any food, or with grapefruit juice or any other fruit juices.

Bilastine is called a non-drowsy antihistamine; however, it can still cause drowsiness in a few people. Make sure your reactions are normal before you drive or use tools or machines.
Type of medicineAntihistamine (non-drowsy)
Used forAllergic rhinoconjunctivitis, and some allergic skin reactions
Also calledIlaxten®
Available asTablets

Bilastine is an anti-allergy medicine. It stops the effects of a substance called histamine and this helps to relieve the symptoms of allergies such as hay fever and urticaria.

Exposure to substances such as pollen, animal fur or house dust mite can cause your body to produce allergic symptoms. Cells in the lining of your nose and eyes release histamine when they come into contact with these substances. This leads to inflammation in your nose (rhinitis) and eyes (conjunctivitis), which produces symptoms such as sneezing and watery eyes.

Urticaria is a condition where an itchy skin rash develops. The rash can be triggered by an allergy to a substance such as a soap or a detergent.

Some medicines are not suitable for people with certain conditions, and sometimes a medicine can only be used if extra care is taken. For these reasons, before you start taking bilastine it is important that your doctor knows:

  • If you are pregnant or breast-feeding.
  • If you have epilepsy.
  • If you have a rare inherited blood disorder called porphyria.
  • If you are taking or using any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
  • If you have ever had an allergic reaction to another antihistamine, or to any other medicine.
  • Before you start the treatment, read the manufacturer's printed information leaflet from inside the pack. It will give you more information about bilastine, and will also provide you with a full list of side-effects which you could experience from taking it.
  • The usual dose for adults and for children aged over 12 years, is one tablet (20 mg) daily. Swallow the tablet with a drink of water.
  • You should take the tablet 'on an empty stomach'. This means you should take your doses about an hour before a meal, or alternatively wait until two hours afterwards. This is because your body absorbs less bilastine when taken with food, which means the medicine is less effective. Do not drink fruit juice (grapefruit juice in particular) during the hour before you take a tablet or for two hours afterwards. Like food, fruit juices can also make bilastine less effective.
  • If you forget to take a dose at your usual time, take it when you remember (making sure you take it when your stomach is empty). If you do not remember until the following day then leave out the forgotten dose from the previous day and take the dose that is due that day. Do not take two doses at the same time to make up for a missed dose.
  • Many people only need to take an antihistamine when they have symptoms. Unless you are told otherwise, you should stop taking bilastine once your symptoms have eased.
  • Although bilastine is classed as a non-drowsy antihistamine, it can still cause drowsiness in a few people. If this happens to you, do not drive or use tools or machines.
  • If you drink alcohol while you are on bilastine, be aware of its effects on you and do not drink more than moderate amounts. Alcohol can increase the risk of side-effects from antihistamines.
  • If you are having an operation, or any treatment or tests (particularly if it is to test for an allergy), make sure you say that you are taking an antihistamine.
  • If you buy any medicines 'over the counter', check with a pharmacist that they are suitable to take with an antihistamine. This is because a number of other medicines can increase the risk of side-effects.

Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains the most common ones associated with bilastine. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any continue or become troublesome.

Common bilastine side-effects (these affect less than 1 in 10 people)
What can I do if I experience this?
Feeling sleepyIf this happens, do not drive or use tools or machines while affected
HeadacheAsk your pharmacist to recommend a suitable painkiller

If you experience any other symptoms which you think may be due to the tablets, speak with your doctor or pharmacist for further advice.

  • Keep all medicines out of the reach and sight of children.
  • Store in a cool, dry place, away from direct heat and light.

Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.

This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.

Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.

If you have any questions about this medicine ask your pharmacist.

Further reading & references

  • Manufacturer's PIL, Ilaxten® 20 mg tablets; A. Menarini Farmaceutica Internazionale SRL. The electronic Medicines Compendium. Dated October 2015.
  • British National Formulary; 70th Edition (Sep 2015) British Medical Association and Royal Pharmaceutical Society of Great Britain, London

Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.

Original Author:
Helen Allen
Current Version:
Peer Reviewer:
Dr Helen Huins
Document ID:
28433 (v2)
Last Checked:
Next Review:
The Information Standard - certified member

Did you find this health information useful?

Yes No

Thank you for your feedback!

Subcribe to the Patient newsletter for healthcare and news updates.

We would love to hear your feedback!

Patient Access app - find out more Patient facebook page - Like our page